Minimum Bisection Is NP-hard on Unit Disk Graphs

  • Josep Díaz
  • George B. Mertzios
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8635)

Abstract

In this paper we prove that the Min-Bisection problem is NP-hard on unit disk graphs, thus solving a longstanding open question.

Keywords

Minimum bisection problem unit disk graphs planar graphs NP-hardness 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Akyildiz, I., Su, W., Sankarasubramaniam, Y., Cayirci, E.: Wireless sensor networks: A survey. Computer Networks 38, 393–422 (2002)Google Scholar
  2. 2.
    Bichot, C.-E., Siarry, P. (eds.): Graph Partitioning. Wiley (2011)Google Scholar
  3. 3.
    Bradonjic, M., Elsässer, R., Friedrich, T., Sauerwald, T., Stauffer, A.: Efficient broadcast on random geometric graphs. In: Proceedings of the 21st Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 1412–1421 (2010)Google Scholar
  4. 4.
    Breu, H., Kirkpatrick, D.G.: Unit disk graph recognition is NP-hard. Computational Geometry 9(1-2), 3–24 (1998)MATHMathSciNetGoogle Scholar
  5. 5.
    Bui, T., Chaudhuri, S., Leighton, T., Sipser, M.: Graph bisection algorithms with good average case behavior. Combinatorica 7, 171–191 (1987)MathSciNetGoogle Scholar
  6. 6.
    Cygan, M., Lokshtanov, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Minimum bisection is fixed parameter tractable. In: Proceedings of the 46th Annual Symposium on the Theory of Computing, STOC (to appear, 2014)Google Scholar
  7. 7.
    Delling, D., Goldberg, A.V., Razenshteyn, I., Werneck, R.F.: Exact combinatorial branch-and-bound for graph bisection. In: Proceedings of the 14th Meeting on Algorithm Engineering & Experiments (ALENEX), pp. 30–44 (2012)Google Scholar
  8. 8.
    Díaz, J., Penrose, M.D., Petit, J., Serna, M.J.: Approximating layout problems on random geometric graphs. Journal of Algorithms 39(1), 78–116 (2001)MATHMathSciNetGoogle Scholar
  9. 9.
    Díaz, J., Petit, J., Serna, M.: A survey on graph layout problems. ACM Computing Surveys 34, 313–356 (2002)Google Scholar
  10. 10.
    Feldmann, A.E., Widmayer, P.: An \(\mathcal{O}(n^4)\) time algorithm to compute the bisection width of solid grid graphs. In: Demetrescu, C., Halldórsson, M.M. (eds.) ESA 2011. LNCS, vol. 6942, pp. 143–154. Springer, Heidelberg (2011)Google Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and intractability: A guide to the theory of NP-completeness. W. H. Freeman & Co. (1979)Google Scholar
  12. 12.
    Hromkovic, J., Klasing, R., Pelc, A., Ruzicka, P., Unger, W.: Dissemination of Information in Communication Networks - Broadcasting, Gossiping, Leader Election, and Fault-Tolerance. In: Texts in Theoretical Computer Science. An EATCS Series, Springer, Heidelberg (2005)Google Scholar
  13. 13.
    Jansen, K., Karpinski, M., Lingas, A., Seidel, E.: Polynomial time approximation schemes for Max-Bisection on planar and geometric graphs. SIAM Journal on Computing 35(1), 110–119 (2005)MATHMathSciNetGoogle Scholar
  14. 14.
    Kahruman-Anderoglu, S.: Optimization in geometric graphs: Complexity and approximation. PhD thesis, Texas A & M University (2009)Google Scholar
  15. 15.
    Karpinski, M.: Approximability of the minimum bisection problem: An algorithmic challenge. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 59–67. Springer, Heidelberg (2002)Google Scholar
  16. 16.
    Kernighan, B., Lin, S.: An efficient heuristic procedure for partitioning graphs. Bell System Technical Journal 49(2), 291–307 (1970)MATHGoogle Scholar
  17. 17.
    Kratochvíl, J.: Intersection graphs of noncrossing arc-connected sets in the plane. In: Proceedings of the 4th Int. Symp. on Graph Drawing (GD), pp. 257–270 (1996)Google Scholar
  18. 18.
    MacGregor, R.: On partitioning a graph: A theoretical and empirical study. PhD thesis, University of California, Berkeley (1978)Google Scholar
  19. 19.
    Papadimitriou, C.H., Sideri, M.: The bisection width of grid graphs. Mathematical Systems Theory 29(2), 97–110 (1996)MATHMathSciNetGoogle Scholar
  20. 20.
    Räcke, H.: Optimal hierarchical decompositions for congestion minimization in networks. In: Proceedings of the 40th Annual ACM Symposium on Theory of Computing (STOC), pp. 255–264 (2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Josep Díaz
    • 1
  • George B. Mertzios
    • 2
  1. 1.Departament de Llenguatges i Sistemes InformáticsUniversitat Politécnica de CatalunyaSpain
  2. 2.School of Engineering and Computing SciencesDurham UniversityUK

Personalised recommendations